Colorado, 2012

Avalanche in Colorado, January 21, 2012

January 21, 2012 · NWS BOU · 1 event in 1 county or zone

Two men, on foot, triggered and were caught in a small avalanche. The avalanche was 2 to 3 feet deep, 65 feet wide, and ran 140 feet vertically.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two men, on foot, triggered and were caught in a small avalanche. The avalanche was 2 to 3 feet deep, 65 feet wide, and ran 140 feet vertically. One man was fully buried and the other partially buried. It took some time for the survivor to free himself, he then then had to dig through 5 feet of snow to reach his brother, who was unresponsive when found.

The accident, near Buffalo Pass, occurred on a north aspect below treeline as the two men, on foot, worked their way toward a lower elevation. The men had gotten stuck snowmobiling prior to the avalanche, and were trying to walk back to the Grizzly Creek campsite. The second survived two nights in the field and was recovered by friends, family, and rescue personnel on January 23rd. He was hospitalized and assessed for frostbite.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 20, 7:50 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 20, 7:50 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
750 PM MST FRI JAN 20 2012

.UPDATE...

&&

.SHORT TERM...NO MAJOR CHANGES NEEDED. WINDS WILL PROBABLY NOT
INCREASE IN THE FOOTHILLS UNTIL AROUND 12Z.

.AVIATION...WEAK BNDRY MOVED INTO THE AIRPORT AS WINDS BECAME MORE
ELY. APPEARS THIS BNDRY WILL GRADUALLY WASHOUT WITH WINDS
GRADUALLY BECOMING MORE SLY BY 06Z OR SO WHICH WILL CONTINUE
OVERNIGHT. SOME STRATUS WILL DEVELOP OVER THE NERN PLAINS LATE
TONIGHT BUT THESE CLOUDS SHOULD NOT AFFECT THE AIRPORT.

&&

.PREV DISCUSSION... /ISSUED 308 PM MST FRI JAN 20 2012/

SHORT TERM...THE ATMOSPHERE WAS A BIT MORE UNSTABLE TODAY ALLOWING
FOR THE STRONGER WINDS ALOFT TO MIX DOWN KEEPING WIND SPEEDS
STRONGER AND TEMPERATURES COOLER THAN FORECAST. A FEW SHOWERS
WERE EVEN ABLE TO FORM OVER THE PLAINS AS A NEARLY STATIONARY
COLD FRONT MOVED INTO THE NORTHEAST PLAINS. A FEW RAINDROPS
LIKELY FELL OVER EASTERN WASHINGTON AND LINCOLN COUNTIES...BUT
MOST PRODUCED ONLY VIRGA.

THE NEXT SYSTEM THAT WILL BRING MORE WIND AND SNOW TO OUR AREA IS
NEARING THE WESTERN US COAST. THAT WILL GIVE US A BREAK THIS
EVENING AND EARLY TONIGHT FROM SNOW OR WIND. HOWEVER FLOW ALOFT
WILL BE TURNING SOUTHWEST TO BRING WARM AND MOIST AIR FROM THE
PACIFIC AS WELL AS INCREASING WINDS ALOFT AS A JET ROUNDS THE
TROUGH. A DEEPENING SURFACE TROUGH OVER THE EASTERN PLAINS WILL HELP
SET UP YET ANOTHER DOWNSLOPE WIND EVENT FOR THE EASTERN SLOPES OF
THE FRONT RANGE MOUNTAINS AND FOOTHILLS BEGINNING EARLY
TOMORROW MORNING AND LAST THROUGH THE AFTERNOON WITH GUSTS TO 80
MPH EXPECTED. THESE WINDS WILL HELP KEEP TEMPERATURES ABOVE NORMAL
AGAIN FOR THE FOOTHILLS AND PLAINS. SNOW WILL LIKELY BEGIN OVER THE
PARK AND GORE MOUNTAIN RANGES AFTER MIDNIGHT TONIGHT. SINCE
TEMPERATURES WILL START OUT FAIRLY WARM...WILL LIKELY SEE PRECIP
START AS RAIN IN THE HIGH MOUNTAIN VALLEYS THEN CHANGE OVER TO
SNOW IN THE AFTERNOON AS THE COLD ADVECTION BEGINS TO MOVE IN. THE
SYSTEM DYNAMICS AND OROGRAPHICS WILL BECOME FAVORABLE FOR
MODERATE TO HEAVY SNOWFALL OVER THE MOUNTAINS BEGINNING LATE
SATURDAY AFTERNOON.

LONG TERM...STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS COLORADO
TOMORROW NIGHT. THE DEEP PACIFIC MOISTURE COMBINED WITH MODERATE
TO STRONG SYNOPTIC SCALE LIFT AS SEEN IN THE Q-G FIELDS WILL
RESULT IN A FAVORABLE SETUP FOR HEAVY MOUNTAIN SNOWFALL. LAPSE
RATES WILL BE MOIST ADIABATIC AND AT THE SAME TIME...CROSS
SECTIONS SHOW STRONG VERTICAL MOTION THROUGH THE -12C TO -16C
LAYER...RESULTING IN FAVORABLE DENDRITIC GROWTH REGIME AND HIGH
POTENTIAL OF HEAVY SNOWFALL. THE HEAVIEST SNOWFALL SHOULD OCCUR
WITH AND SHORTLY AFTER TROUGH PASSAGE WHEN THESE PARAMETERS ARE
MAXIMIZED. THEN SNOW SHOULD SLOWLY DECREASE LATE SATURDAY NIGHT
INTO SUNDAY MORNING. HOWEVER...STRONG WINDS WILL KEEP SNOW AND
BLOWING SNOW AND HAZARDOUS TRAVEL CONDITIONS AND POOR VISIBILITIES
IN PLACE SO WINTER STORM WARNING WILL GO TIL NOON SUNDAY WHEN
CONDITIONS SHOULD GRADUALLY IMPROVE. FOR THE HIGH VALLEYS...
ADVISORIES ARE WARRANTED GIVEN THE SYNOPTIC SCALE LIFT.

ON THE PLAINS...THERE IS A SMALL WINDOW OF OPPORTUNITY FOR A FEW
SNOW SHOWERS TO DRIFT OFF THE FRONT RANGE MOUNTAINS DUE TO THE
STRONG FLOW ALOFT...SYNOPTIC SCALE LIFT...AND MODEST INSTABILITY.
AT FIRST...TEMPERATURES ARE WARM ENOUGH THAT ANY PRECIPITATION
WOULD BE IN THE FORM OF RAIN TOMORROW EVENING...AND THEN TURNING
TO SNOW SHOWERS AFTER MIDNIGHT. THE BEST OPPORTUNITY OF SHOWERS
WOULD COME FROM THE ECMWF SOLUTION WHICH IS DEEPER AND THUS A
SLIGHT CHANCE OF SHALLOW UPSLOPE ON THIS SIDE OF THE MOUNTAINS
BEFORE STRONGER DOWNSLOPE FLOW KICKS IN. WILL KEEP THE SLIGHT
CHANCE OF SHOWERS IN THE FORECAST FOR NOW.

THE DOWNSLOPE WILL KICK IN FULL FORCE BY SATURDAY MORNING WITH
WINDS INCREASING AND BECOMING STRONG. AT THIS TIME...THE MEAN FLOW
IS MARGINAL FOR A HIGH WIND EVENT SO WE WONT BE ISSUING A HIGH
WIND WATCH FOR THE PLAINS AT THIS TIME. FIRE DANGER WILL INCREASE
WITH STRONG WINDS AND LOWER HUMIDITIES.

THE WEATHER SETTLES DOWN AND WARMS UP AGAIN ON MONDAY. THEN THE
NEXT TROUGH WILL APPROACH THE STATE MONDAY NIGHT AND MOVE ACROSS
THE AREA TUESDAY. THIS WILL BRING ANOTHER CHANCE OF SNOW TO THE
FORECAST AREA. SOME OF THE ENSEMBLE MEMBERS ARE DEEPER WITH THIS
TROUGH...ALLOWING A BETTER CHANCE OF UPSLOPE AND SNOW ON THE
PLAINS. HOWEVER...THE LATEST MODEL TRENDS SHOW THIS TROUGH ALMOST
DIGGING TOO MUCH FOR SNOW IN OUR FORECAST AREA SO WILL TAKE A
CONSERVATIVE APPROACH FOR NOW WITH THE BEST CHANCE IN THE
MOUNTAINS.

FOR WEDNESDAY THROUGH FRIDAY...WE APPEAR TO GET CAUGHT IN BETWEEN
THE TROUGH DIGGING TO OUR SOUTH AND THE FASTER NORTHERN BRANCH.
EVENTUALLY...THE NORTHERN BRANCH WILL WIN OUT BY LATE NEXT WEEK
RESULTING IN A LITTLE BETTER CHANCE OF SNOW BY FRIDAY OR NEXT
WEEKEND.

AVIATION...VFR CONDITIONS EXPECTED FOR THE NEXT 36 HOURS. W/NWLY
WINDS SHOULD CONTINUE INTO THE EVENING THEN TURN TO DRAINAGE AS THE
ATMOSPHERE DECOUPLES AND GRADIENTS RELAX. THE DRAINAGE WINDS
WILL BE SLIGHTLY ENHANCED DUE TO A DEEPENING SURFACE TROUGH
LATER TONIGHT. WEST WINDS WILL BE INCREASING TO HIGH WIND CRITERIA
AFTER 10Z IN THE FOOTHILLS AND WILL LIKELY START AFFECTING THE AREA
AIRPORTS BY 15Z IF NOT BEFORE. GUSTS OF 25 TO 35 MPH WILL BE
POSSIBLE WITH THE STRONGER WINDS FOUND AT KBJC.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...

...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS
3 AM MST TONIGHT UNTIL 5 PM MST SATURDAY...COZ033>036.
...WINTER STORM WARNING FOR THE NORTH CENTRAL MOUNTAINS INCLUDING
SUMMIT COUNTY FROM NOON MST SATURDAY UNTIL NOON MST
SUNDAY...COZ031..COZ033>COZ034. ...WINTER WEATHER ADVISORY FOR THE
HIGH MOUNTAIN VALLEYS FROM 2 PM MST SATURDAY AFTERNOON UNTIL 6 AM
MST SUNDAY...COZ030..COZ032.

&&

SHORT TERM...RPK
LONG TERM....BARJENBRUCH
AVIATION...RPK
Hazardous weather outlook, Jan 20, 11:07 AM MST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1107 AM MST FRI JAN 20 2012

COZ030>051-211815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1107 AM MST FRI JAN 20 2012

...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS
LATE TONIGHT THROUGH SATURDAY...
...WINTER STORM WARNING FOR THE NORTH CENTRAL MOUNTAINS INCLUDING
SUMMIT COUNTY NOON SATURDAY UNTIL NOON SUNDAY...
...WINTER WEATHER ADVISORY FOR THE HIGH MOUNTAIN VALLEYS FROM
SATURDAY AFTERNOON UNTIL 6 AM MST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IN THE HIGH COUNTRY WILL BE DIMINISHING DURING THE
AFTERNOON WITH IT REMAINING THE LONGEST OVER ROCKY MOUNTAIN
NATIONAL PARK. GUSTY WEST TO NORTHWEST OF 15 TO 25 MPH WITH GUSTS
TO 40 MPH WILL CONTINUE OVER AND NEAR THE FOOTHILLS AS WELL AS IN
WELD COUNTY NEAR THE WYOMING BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL HIT THE MOUNTAINS OF NORTH CENTRAL
COLORADO SATURDAY AFTERNOON AND CONTINUE THROUGH SUNDAY. IN
ADVANCE OF THIS SYSTEM...ANOTHER ROUND OF HIGH WINDS IS EXPECTED
OVER THE FRONT RANGE MOUNTAINS AND FOOTHILLS WITH PEAK WIND GUSTS
AROUND 80 MPH. AS THE STORM MOVES IN...SNOW WILL INCREASE IN
INTENSITY ACROSS THE HIGH COUNTRY SATURDAY AFTERNOON WITH THE
HEAVIEST SNOWFALL EXPECTED LATE SATURDAY AFTERNOON THROUGH
SATURDAY EVENING. TOTAL SNOWFALL AMOUNTS OF 8 TO 16 INCHES CAN BE
EXPECTED IN ELEVATIONS ABOVE 9000 FEET...WITH UP TO 2 FEET ALONG
HIGHER WEST FACING SLOPES DURING THIS PERIOD. MOUNTAIN VALLEYS
MAY SEE 4 TO 8 INCHES OF SNOW. SIGNIFICANT BLOWING AND DRIFTING
SNOW WILL OCCUR WITH STRONG GUSTY WINDS ESPECIALLY OVER THE HIGHER
MOUNTAIN PASSES. TRAVEL INTO THE MOUNTAINS WILL BE SLOW AND
HAZARDOUS WITH SNOWPACKED AND ICY ROADS AND LIMITED VISIBILITIES
DUE TO FALLING AND BLOWING SNOW.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS OVER THE PLAINS
WITH THIS SYSTEM LATE SATURDAY NIGHT...WITH LITTLE OR NO SNOW
ACCUMULATION.

THE WEATHER PATTERN WILL SETTLE DOWN A BIT NEXT WEEK...BUT ANOTHER
SYSTEM WILL LIKELY BRING MORE SNOW TO THE HIGH COUNTRY BY LATE
MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF HIGH
WINDS GREATER THAN 60 MPH OR ACCUMULATING SNOWFALL WILL BE
APPRECIATED.

KRIEDERMAN/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Jackson & West Grand Counties Above 9000 Feet

When
January 21, 12:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358645.